Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 15, NWS Flagstaff, AZ

February 18, 2005Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Feb 18, 2005, 11:20 PM MST for Yavapai County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 18, 2005, 11:20 PM MST (06:20 UTC)
Expired
Feb 19, 2005, 4:15 AM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 65 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 6.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2005-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2005-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 190621
FFWFGZ
AZC025-191115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1120 PM MST FRI FEB 18 2005

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
  THIS WARNING IS FOR OAK CREEK FROM SEDONA TO THE VERDE RIVER

* UNTIL 415 AM MST

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAGE
  SPRINGS AND CORNVILLE.

EXCESSIVE RUNOFF IS CAUSING OAK CREEK TO RISE TO FLOOD STAGE JUST 
DOWNSTREAM FROM SEDONA...AND ESPECIALLY AROUND THE CORNVILLE AREA. 
SECONDARY WASHES AND CREEKS NEAR OAK CREEK WILL ALSO EXPERIENCE 
ELEVATED FLOW.

WATER LEVELS AT CORNVILLE ON OAK CREEK WERE AT 7.3 FEET AT 11 PM 
MST. BANK FULL IS 8 FEET...AND FLOOD STAGE IS 9 FEET. WATER LEVELS 
WILL REACH FLOOD STAGE AT CORNVILLE BY 12 AM MST.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER
GROUND.

TO REPORT SEVERE WEATHER...HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
FLAGSTAFF.

LAT...LON 3469 11198 3463 11192 3475 11181 3480 11176
      3489 11174 3488 11182 3483 11191

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Feb 18, 9:45 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 18, 9:45 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
945 PM MST FRI FEB 18 2005

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE COAST OF CALIFORNIA WILL
BRING PERIODS OF RAIN AND SNOW TO THE AREA THROUGH THE WEEKEND AND
INTO NEXT WEEK. SNOW LEVELS WILL LOWER TO NEAR 6000 FEET BY SATURDAY
WITH ACCUMULATING SNOW EXPECTED OVER THE HIGHER TERRAIN TONIGHT AND
TOMORROW.

&&

.DISCUSSION...NORTHERN AND CENTRAL ARIZONA IN SOMEWHAT OF A LULL AT
THE CURRENT TIME...BUT THIS WILL CHANGE. A STRONG S/WV MOVING UP THE
GULF OF CALIFORNIA WILL BRING A ROUND OF MODERATE TO HEAVY PRECIP TO
THE AREA BY MIDNIGHT...LASTING FOR ABOUT 4 HOURS. A SECOND S/WV
ROUNDING THE SOUTHERN END OF THE OFFSHORE LOW WILL ARRIVE AROUND
SUNRISE SATURDAY...WITH MORE MODERATE TO HEAVY PRECIPITATION LASTING
THROUGH EARLY SATURDAY AFTERNOON. THE GFS HAS BEEN HITTING THESE
PLUMES HARD...WITH SOME POSSIBILITY OF CONVECTIVE FEEDBACK. THE ETA
HAS NOT BEEN HITTING THESE PLUMES HARD ENOUGH...AND PROBABLY DID NOT
INITIALIZE WELL. THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT AND IS
ENCOMPASSING THE PROBLEM AREAS WELL. THE SNOW ADVISORIES TONIGHT
LOOK A BIT MORE IFFY...AS SNOW LEVELS ARE STILL ABOVE 7000 FEET. THE
SECOND WAVE SATURDAY MORNING WILL BRING LEVELS DOWN TO AROUND 6500
FEET...SO WE WILL LEAVE THE WSW OUT FOR NOW. MOIST AND UNSTABLE AIR
WILL CONTINUE TO STREAM THROUGH CENTRAL ARIZONA THROUGH SUNDAY WITH
NEARLY CONTINUOUS SHOWERS OF RAIN AND SNOW. ANOTHER STRONG LOW WILL
APPROACH MONDAY NIGHT THROUGH WEDNESDAY. THIS SYSTEM WILL LIKELY
BRING MORE PROBLEMS FOR MUCH OF THE AREA. WE WILL MAKE UPDATES FOR
LATEST TIMING TRENDS...BUT OVERALL...THE ZONES AND HEADLINE PRODUCTS
ARE IN GOOD SHAPE. PETERSON.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...FFA UNTIL SATURDAY EVENING FOR
ARIZONA ZONES 006/007/008/018/037/038.

SNOW ADVISORY FROM 10 PM MST TONIGHT UNTIL 12 PM MST SATURDAY FOR
ARIZONA ZONES 004/006/007/015/016.

&&
Hazardous weather outlook, Feb 18, 7:00 AM MST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST FRI FEB 18 2005

AZZ004>018-037>040-191400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST FRI FEB 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM NEAR THE SOUTHWEST UNITED STATES WILL BRING
SIGNIFICANT PRECIPITATION TO NORTHERN ARIZONA TODAY. RAINFALL
AMOUNTS OF ONE TO TWO INCHES CAN BE EXPECTED WITH LOCALLY HIGHER
AMOUNTS POSSIBLE. THIS RAINFALL COULD RESULT IN FLOODING ACROSS
PORTIONS OF ARIZONA TODAY. A FLASH FLOOD WATCH HAS BEEN ISSUED. SEE
PHXFFAFGZ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LOW PRESSURE WILL CONTINUE TO BRING SIGNIFICANT PRECIPITATION TO
NORTHERN ARIZONA ON SATURDAY AND A FLASH FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH SATURDAY EVENING.

SNOW LEVELS WILL FALL TO AROUND 6500 FEET EARLY SATURDAY MORNING.
MODERATE SNOWFALL ACCUMULATIONS ARE LIKELY AT THE HIGHER ELEVATIONS
AND A SNOW ADVISORY MAY BE NECESSARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:05 AM MSTFlash Flood WarningFGZYavapai6 hr
Feb 19, 9:23 AM MSTFlash Flood WarningFGZGila6 hr

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.